Interferons, low grade fever, and muscle spasms...
I started having muscle spasms on Friday. My right leg was spasming so much that I couldn't walk! And the spasm across my chest was making it difficult to breathe. On Saturday I started taking two Baclofen at a time, just so my leg would shut up just a little bit. It was still a little painful to breathe, although nothing like Friday. I couldn't complete a full step with the right leg. It worked fine from the hip forward, but when I tried to push it backwards, it just wouldn't do it. Sunday was about the same, as was Monday and Tuesday... argh. It wasn't until today that I was able to stretch out my right leg enough to gain a little more mobility. And I can breathe with no pain. So things are a little better today.
So I took my temperature Friday, and found it was 99.5°. Low-grade, but still enough to set off symptoms. I've been titrating up on Betaseron, and it's supposed to cause flu-like symptoms, but not all the time. And so far, no matter what time of day it is or how recently I've taken my injection, the fever is still there. I've been keeping it down with ibuprofen and aspirin, because the muscle spasms seem to be connected.
So I guess it's possible that I've got some other illness causing my spasms, like a bladder infection or something, but other than the spasms and fever, I feel fine.
So what do you guys think? For those of you on interferon treatment, do you feel feverish all the time?
Hi, I wad only diagnosed three months ago I am having a hard tome with my injections I'm on rebif three times a week and all those symptom u stated I get it's horrible but I've never heard of baclofen can u tell me wat it is please. This is my first visit to this site I feel like no one understands wat I am going through
Baclofen is a derivative of gamma-aminobutyric acid (GABA). It is primarily used to treat spasticity. A property of baclofen is that tolerance does not seem to occur to any significant degree — baclofen retains its therapeutic anti-spasmodic effects even after many years of continued use.
At this point, I think it must be a flu bug - but I don't feel nauseous, or any of the other things that would make me sick. Or maybe it's a bladder infection? My temp was at 100.7 just a little while ago - took three ibuprofen, which I know will bring it down.
Phew... well, it's been nine days, and my fever has finally broken. My leg is still extremely stiff and sore, but I can walk without hobbling. I sure was getting tired of sleeping all the time! It must have been a flu bug, or maybe a UTI - but I didn't have the symptoms of a UTI.
So I guess this is really something to watch out for when you have spinal lesions. Any fever I get is going to do the same thing - spasms around the ribs, spasms down my back, and right leg spasms. Don't know why my left leg isn't affected, but I'm not complaining!
This might be TMI, but I also didn't 'go' for five days. Didn't have the urge - no pressure, no nothing. I finally broke down and got some cheap laxative, which fixed the problem. But I have to wonder if muscles in the abdomen were working...
When reading about the treatment of spasticity the first thing it says about spasticity that is worsening is to check for any kind of infection, especially a hidden UTI. The other thing is to check for a "noxious" stimulus. An infection, injury, skin ulcer. Anything that is noxious to the body can abruptly make the spasticity worse - and severe constipation is a possiblility, but the fever makes me want to look else where.
Yes, fever can be a side effect of the interferons. If this is true for someone all the time, it might be a reason to choose a different med (like REbif or Avonex becasue they are at a lower dose) just because the fever might augment the MS symptoms like your spasms and spasticity.
Well, first of all, PHEW! What a yucky couple of weeks. I still feel yucky, but better than I did.
When the spasms started happening, it was over the weekend, and the only thing I could do was pop Baclofen and Flexaril. First thing Monday I called the neuro, and they suggested calling Betaseron. Betaseron said that the interferons would cause a fever, but not 24/7. So my first assumption was that it was a UTI or something similar. (Although I didn't, and still don't have any symptoms of a UTI.)
So I called the neuro back about the spasms and told them what Betaseron had said. The nurse suggested going to the PCP to see if there was another reason for the fever. So I had an appointment scheduled for this last Monday, but on Friday I felt great - so I called and cancelled the appointment. Well, guess what - Saturday the fever was back. It's also the time of my next scheduled injection. Consistently since then the fever has been on the day of my scheduled injection.
My symptoms have gotten better, but they're still present. My knees - both of them - are really weak. And I'm exhausted all the time - sleeping twelve hours a day.
I feel like I should check to see if it's something else besides the interferons, but it seems obvious to me that it's got to be the interferons - am I crazy? And besides, checking to see will be easy - all I have to do is stop taking it for a week or so, and see if the muscle spasms and fever subsides.
I think if I were you I'd stop the Beta for a while, as you're considering doing. I doubt if a week or so would make a difference overall.
But other thoughts also occur to me. You really seem like an outlier when it comes to meds. Odd swellings and other reactions that are extremely rare. Is there any way that you could have this sort of thing investigated? I'm thinking that all of us may get a strange reaction once in a while, but yours seem continuous.
I've wondered if all these problems are connected - or maybe I'm just weird!
I looked up some stats on Betaseron. Most people start having the flu-like reaction about 3.5 days into the titration, and it goes away after 7.5 days. It's been twelve days for me. Plus I'm having some swelling in the foot on the right leg (the one that's spasming,) muscle weakness, and 'persistent' fever - something that Betaseron says you should call your doctor about.
I went ahead and scheduled an appointment with the neuro for tomorrow. I'll talk to him about stopping the Betaseron and see if that makes a difference. (I shudder to think of what he might say - he's a weird one.) I see no reason to continue taking this drug if I have this reaction to it - this is worse than my day-to-day symptoms, and quality of life is definitely low.
Jen - You must be evaluated for an infection. That is really more urgent than stopping the med which might be a couple weeks in leaving your system. I'd have to look up the half-life. Anyone? The rule of thumb is 10 times the half life to have less than 1% still in the body.
It is COMMON to have a UTI without symptoms. You can't depend on the proper nerve signals to be there in a disease that messes up the proper nerve signals, especially if you have some urinary dysfunction - and I don't remember if you do or not.
I think you're right - I should eliminate UTI as a possibility. I've been thinking it wasn't a UTI, mainly because my fever goes away and comes back. I don't have frequent urination either - in fact, during the worst of it, it was the opposite. I've also checked for odor, and it just smells like it should - vaguely salty water.
I went ahead and called my PCP so I can eliminate an actual infection as a possibility, but the appointment with the neuro is sooner than the appointment with the PCP! I can't reschedule because the neuro's going to be on vacation for two weeks.
- my UTIs (and there have been 5 of them since June) always happen on the weekend. Go to an Urgent Care or a Doc in the Box. They are set up to dip the urine and see if any of the signs are present - Leukocytes, Nitrites, Blood, protein.
Actually, I buy the professional dipsticks online and check my own urine. My only clue is the odor because I always have pain, frequency, urgency and incontinence. They are spendy, but since I used them my whole career, I find them easy. Any time it burns more than usual or the bladder cramps are worse than usual, I dip and check.
The best are the Siemens Multi-Stix 10 SG. They come in bottles of 100 sticks which I can find for about $27 a bottle. My doctors always (ALWAYS) tell me they are inaccurate, but they are always negative until they suddenly turn positive and the lab always agrees with my reading. They revert to negative as soon as I am on the antibiotic. So, for me, they have been quite accurate. I just use them to judge if a trip to the doc is in order. And all of mine have been treated in Urgent Care.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.